Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 23, 2003, 7:18 AM CDT for Dallam County, Hartley County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 7:18 AM CDT (12:18 UTC)
- Expired
- Apr 23, 2003, 8:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Dallam County, TX, Hartley County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 231218 SVRAMA TXC111-205-231300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 717 AM CDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS NORTHERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 800 AM CDT * AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DALHART...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... DALHART...WARE...HARTLEY AND CONLEN LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3586 10286 3577 10217 3647 10219 3647 10269 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:30 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 23, 4:30 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 430 AM CDT WED APR 23 2003 RUNNING WAY BEHIND THE POWER CURVE THIS MORNING DUE TO WX SO WILL KEEP THIS SHORT. WILL LET DENSE FOG ADVISORY EXPIRE AT 5 AM BUT MENTION AREAS OF FOG IN ZN PCKG THIS MORNING. UPPER LOW MOVG EWD INTO 4 CORNERS REGION THEN PROGGED INTO WRN KS BY THU MORNING SHOWERS AND TSTMS BREAKING OUT ACROSS CWA AND ERN NM AND WILL ACCOUNT FOR IN GRIDS VIA TERMS OF AREAL COVERAGE. SVR TSTM WATCH 145 DUE TO EXPIRE AT 12Z. AS UPPER LOW TRANSLATES EWD...IT WILL SEND THE CORRESPONDING SFC LOW CURRENTLY IN SERN CO AND ATTENDANT DRYLINE OVER ERN NM RACING EWD THRU WRN AND CNTRL ZNS THIS MORNING...ERN ZNS THIS AFTN AND INTO WRN OK THEREAFTER. HIGHEST POPS ERN SECTIONS TODAY...LINGERING 20 POP TNGT. STEEP GRADIENTS IN PRESSURE AND HEIGHT FIELDS SUGGEST WINDS GETTING INTO ADVISORY CRITERIA IN WRN AND CNTRL SECTIONS DUE TO MIXING WHEN SUN DOES COME OUT. WILL ISSUE A WIND ADVISORY THIS AREA FOR TODAY. HAVE LEFT ERN ZNS OUT DUE TO MORE PERSISTENT CLOUD COVER EXPECTED. NEXT SHIFT WILL NEED TO WATCH THIS AREA IN THE EVENT WINDS GET OUT OF HAND THERE. GFS/ETA IN PRETTY GOOD AGREEMENT WITH UPPER LOW BECOMING VERTICALLY STACKED BY THU MORNING...THEN MEANDERING ITS WAY EWD THRU FRI. COULD BE SOME WIND ON THU AS WELL BUT NOT EXPECTING ADVISORY CRITERIA. MEDIUM RANGE PROGS IN GENERAL AGREEMENT IN RELOADING WRN US TROF THIS WEEKEND. STILL LOOKS LIKE TOO MUCH SW AND W WIND COMPONENTS THRU SUNDAY TO SUPPORT MUCH THREAT FOR PRECIP HERE ON SRN HI PLAINS. WILL LEAVE THE 20 POP IN FOR SUN OFF THE CAPROCK IN THE EVENT SFC DRYLINE INITIATES TSTMS. ALSO...FOR EARLY NEXT WEEK... MEDIUM RANGE MODELS ARE SUGGESTING THE DRYLINE MAY HANG BACK MORE IN WRN COUNTIES AND NOT MIGRATE VERY FAR TO THE E BASED ON UA PROGGED PATTERN. HAVE INSERTED 20 POP ALL SECTIONS MON AND TUE. OVERALL... PREVIOUS PCKG IN DECENT SHAPE AND HAVE KEPT THE BALL ROLLING. ALL PRODUCTS WILL BE LATE DUE TO ONGOING WX. FCSTID = 02 AMARILLO 70 43 74 42 / 20 10 00 00 BEAVER 71 42 73 42 / 40 20 00 00 BOISE CITY 66 38 69 38 / 20 00 00 00 BORGER 72 43 75 42 / 20 10 00 00 BOYS RANCH 68 41 73 41 / 20 00 00 00 CANYON 70 43 75 43 / 20 10 00 00 CLARENDON 73 45 76 45 / 30 20 00 00 DALHART 66 40 71 39 / 20 00 00 00 GUYMON 70 41 74 40 / 20 10 00 00 HEREFORD 70 42 75 42 / 20 00 00 00 LIPSCOMB 71 46 74 42 / 40 20 00 00 PAMPA 70 44 75 42 / 30 20 00 00 SHAMROCK 73 47 75 45 / 40 20 00 00 WELLINGTON 74 48 77 47 / 40 20 00 00 .AMA... TX...WIND ADVISORY TODAY FOR ZONES 001>003-006>008-011>013-016>018. OK...WIND ADVISORY TODAY FOR ZONES 001-002. ANDRADE
Hazardous weather outlook, Apr 23, 6:00 AM CDT, 1 hour 18 minutes before
OKZ001>003-TXZ001>020-231800- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TEXAS COUNTIES THIS MORNING. A WIND ADVISORY IS IN EFFECT FOR THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES TODAY. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED LATER THIS MORNING INTO THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE TEXAS AND OKLAHOMA PANHANDLES. THE RISK WILL BE GREATEST IN THE CENTRAL AND WESTERN PANHANDLES THIS MORNING...AND WILL SHIFT TO THE EASTERN PANHANDLES THIS AFTERNOON AS A DRYLINE MOVES ACROSS THE AREA. HAIL UP TO 1 INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE WESTERN AND CENTRAL COUNTIES THIS MORNING...AND IN THE EASTERN COUNTIES THIS AFTERNOON. HENNIG
In the hours before
Special weather statement, Apr 23, 1:25 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 125 AM CDT WED APR 23 2003 TXZ001-002-006-007-011-012-016-017-231200- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 145. THIS WATCH IS IN EFFECT UNTIL 700 AM CDT WEDNESDAY AND INCLUDES THE FOLLOWING COUNTIES: IN THE TEXAS PANHANDLE: DALLAM...SHERMAN...POTTER...HARTLEY...MOORE...OLDHAM...DEAF SMITH... RANDALL... THIS INCLUDES THE CITIES OF...AMARILLO...CANYON...DALHART...DUMAS... HARTLEY...HEREFORD...STRATFORD...VEGA...
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.